How Can I Get Rid of Cosmetic Injection Lumps from Six Years Ago?

I had a filler injection done six years ago. The doctor said it was hyaluronic acid. After a few months, visible lumps began to appear. I've had kenalog injected once or twice a year into the lumps. They flatten out a little for a couple of weeks and then come back. I'm trying not to get the lumps excised as it would leave a noticeable scar on my face. Are there any other solutions out there?

One of the doctors on your site suggested making a small incision and squeezing it out - will that work after all this time?

I tried hyalase injection but did not work either. One doctor I saw suggested more aggressive treatment of kenalog but I have concerns about skin atrophy as a result.

Please advise. I'm not sure what else I should do.

Doctor Answers (8)

Say sayonara to your lumps

+2

Hi Say,

If it truly was hyaluronic acid that was injected, then it should be superficial in the skin. A small puncture with a #18 gauge needle and pressure should be able to squeeze the material out (I have seen this in a few patients after a year). Do not attempt this yourself, have a trained physician evaluate the situation. In Chicago, I might visit Steven Dayan, MD. Good luck and be well.

Dr. P


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

This one is tough!

+2

I am so sorry that you have to go through this! It is a odd that the hyaluronic acid has lasted this long and has been refractory to hyalase injection. Perhaps as a result of the injection you have formed little cysts that respond to the coritsone injection but then return. I like the idea of acne surgery (incision and drainage) if possible. Are these bumps blue as would be with hyaluronic acids or skin colored as cysts?

Tanya Kormeili, MD
Los Angeles Dermatologist
5.0 out of 5 stars 5 reviews

Complications after cosmetic filler treatment

+1

All good feedback from the panel members. As most suggested, it is highly unlikely that you were injected with a hyaluronic acid dermal filler. If you were, the product would not last this many years, it would have responded to hyaluronidase, and it would be a rare case wherein a body would respond with inflammatory nodules as yours has done with HA dermal fillers.

On a sidenote, one panel member mentioned that, to avoid potential adverse reactions from steroid injections, you must have a physician perform the treatment. It should be noted that there is always a potential for a negative or adverse side effect with intralesional steroid injections even with an experienced physician. Only you and an experienced practitioner can decide if the potential benefits outweight potential negative/adverse side effects.

Regardless of your decision, make certain you choose a practitioner that outlines all viable options with benefits vs. potential negative outcomes. You may also want to request (if you haven't done so already) a copy of your medical records from the physician that injected you. There should be a record of the exact product used, lot number, expiration date, etc.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Lumps after injection

+1

Although you think it was a hyaluronic acid product it may have not been. If it was, then it should have dissolved unless it was extremely superficial and in that case a small incision with a needle can express the product. If it was a granulomatous reaction to product, then the only way to get rid of it would be excision. All other permanent type products like Artefill or silicone can only be removed by excision.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Hyaluronic acid injectables were not available six years ago

+1

Six years ago, the only FDA approved products in the US were collagen based. These products were Zyderm, Zyplast, Cosmoderm, Cosmoplast and a now discontinued product called Dermalogen. While these could have caused lumps, it is extremely unlikely that they would cause such lumps like you are describing.

Sadly, you were probably injected with Silicone, which is NOT approved and has never been approved for facial injections. This is the reason to only have FDA-approved material injected into your face and, furthermore, to avoid anything that promotes itself as permanent or semi-permanent.

Ones to avoid now that are, indeed, FDA approved are Artefill and Sculptra. These can cause some very concerning problems. Others that are undecided/jury out are Radiesse and Evolence. While you can certainly have them done, they don't have the track record yet of Restylane, Perlane and Juvederm.

You need to get a second opinion from a dermatologist in your area with a good reputation.

Joel Schlessinger, MD
Omaha Dermatologist
4.5 out of 5 stars 17 reviews

Perhaps you need a biopsy

+1

You might consider having one small area sent to a dermatopathologist after having a small biopsy. Perhaps under the microscope he/she could determine what is causing this. It is unlikely to be a hyaluronic acid filler acting like this...

Evan Sorokin, MD
Cherry Hill Plastic Surgeon
4.5 out of 5 stars 35 reviews

Probably not the HA anymore

+1

You seem to have a very good grasp of the complexity of your situation. I would doubt that there is any hyaluronic acid left after 6 years and that the problems you are having are more from cysts under the skin. Excision of these, while leaving a small scar, is usually less conspicuous than the bumps themselves at conversational distance.

It is also possible that what you had injected was actually not HA. Back then people were using some more permanent fillers like Artecol (Artefill) and liquid silicone. These have been associated with granuloma formations years after treatment that are very difficult to eradicate.

I would recommend getting your medical records and confirming what you had injected because a good doctor will specifically record that in the chart. Nowadays, we even place a sticker from the syringe directly in the patients chart.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 47 reviews

Anti-inflammatory medications for treating filler injection lumps

+1

Silicone injections can contribute to long term inflammatory reactions that can cause disfiguring nodules and lumps subcutaneously. The lumps and nodules should be treated accordingly with anti-inflammatory medications that reduce the inflammation and edema surrounding the foreign bodies. These can be applied subcutaneously, or topically depending upon the zone of inflammation.

Atrophy can be induced if the subcutaneous injection of corticosteroids are not performed by an experienced physician. A silicone protocol should be employed to minimize the risks associated with this procedure.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 46 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.